Geometric graphs with no two parallel edges

Abstract

We give a simple proof for a theorem of Katchalski, Last, and Valtr, asserting that the maximum number of edges in a geometric graph G on n vertices with no pair of parallel edges is at most 2n−2. We also give a strengthening of this result in the case where G does not contain a cycle of length 4. In the latter case we show that G has at most 3/2(n−1) edges.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    G. Cairns and Y. Nikolayevsky: Bounds for generalized thrackles, Discrete Comput. Geom. 23(2) (2000), 191–206.

    Article  MathSciNet  MATH  Google Scholar 

  2. [2]

    M. Katchalski and H. Last: On geometric graphs with no two edges in convex position, Discrete Comput. Geom. 19(3) (Special Issue) (1998), 399–404.

    Article  MathSciNet  MATH  Google Scholar 

  3. [3]

    Y. Kupitz: On pairs of disjoint segments in convex position in the plane, Ann. Discrete Math. 20 (1984), 203–208.

    MathSciNet  Google Scholar 

  4. [4]

    L. Lovász, J. Pach and M. Szegedy: On Conway’s thrackle conjecture, Discrete Comput. Geom. 18(4) (1997), 369–376.

    Article  MathSciNet  MATH  Google Scholar 

  5. [5]

    J. Pach: Geometric graph theory, Chapter 10 in J. E. Goodman and J. O’Rourke: Handbook of Discrete and Computational Geometry, 2nd ed., CRC Press, 2004, pp. 219–238.

  6. [6]

    P. Valtr: On geometric graphs with no k pairwise parallel edges, Discrete Comput. Geom. 19(3) (Special Issue) (1998), 461–469.

    Article  MathSciNet  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Rom Pinchasi.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Pinchasi, R. Geometric graphs with no two parallel edges. Combinatorica 28, 127–130 (2008). https://doi.org/10.1007/s00493-008-2250-z

Download citation

Mathematics Subject Classification (2000)

  • 05C10